Lightning, Nassau
- When
- July 1, 5:39 PM EST
- Where
- Nassau County, 0.87 mi NW of Lawrence
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 40.610, -73.730
A house was struck by lightning causing a fire with moderate damage to roof.
The combination of a frontal boundary moving north of the area and a weak upper level shortwave allowed showers and thunderstorms to spark to our south and west.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
The combination of a frontal boundary moving north of the area and a weak upper level shortwave allowed showers and thunderstorms to spark to our south and west.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 1, 2:34 PM EST, 3 hours 5 minutes earlier.
Area Forecast Discussion
National Weather Service New York NY
334 PM EDT Tue Jul 1 2025
.SYNOPSIS...
A cold front will approach late today into this evening and
dissipate over the area on Wednesday. Another cold front will
approach on Thursday and move through by Thursday evening. High
pressure will then build in for Independence Day and into the
weekend. Another frontal system may impact the area early
next week.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Attm seeing temps in the lower 90s invof NYC and in the
mid/upper 80s elsewhere. Dewpoints are running higher than
anticipated, leading to widespread heat index values 95-99 away
from the immediate south shore of eastern Long Island and SE CT,
and some 100+ values at KEWR/KJFK.
Convective initiation is starting in a few spots, with a couple
of cells along a boundary stretching SW-NE from Hunterdon
County NJ up into Fairfield CT, also to the south across central
NJ/ SE PA and to the north across the Catskills. Activity to
the south may clip the lower reaches of NYC toward 20Z, while
activity along the boundary over our CWA may also start to
increase in coverage, and storms in the Catskills approach
Orange/Putnam/N Fairfield/N New Haven. Coverage should be
scattered at most initially as upper level forcing, low level
moisture convergence in the pre-frontal trough over the area,
and mid level lapse rates are all weak, then may increase after
20Z-21Z as a weak mid level shortwave trough over eastern PA
gets closer. No severe tstm watches are in effect for the area
yet, but expectation is that a few storms may produce locally
damaging winds and heavy rain in a very moist air mass with PW
up to 2.1 inches and precip efficiency of 1.7 inches
There could be another pulse of convection later in the
evening/overnight, but it would likely be primarily non-severe
due to lack of daytime heating/mixing and as previous activity
will have worked the air mass over.
There is also a slight risk of excessive rainfall across much
of the area, mostly via high instantaneous rainfall rates, also
where any training of cells can occur given deep layer SW flow
with mid level flow no stronger than 30-35 kt.
With the cold front more or less slowing late at night look for
a damp and cloudy, muggy night with low temperatures/dewpoints
both in the upper 60s/lower 70s.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Will still have likely PoP across Long Island/SE CT and chance
PoP for the rest of the area except well NW of NYC as the front
slowly moves into the area and washes out. By afternoon most of
the area should be dry except perhaps eastern Long Island,
where a chance for showers and possibly a tstm could linger
into the afternoon. Temps will be cooler than those of Tue, with
highs in the mid 80s north/west of NYC where the sun should peek
out in the afternoon, with mostly lower 80s elsewhere, and
upper 70s right along the shoreline of SE CT and eastern Long
Island. Dewpoints will still be running in the upper 60s to near
70 for NYC metro and coastal sections, and dropping into the
mid 60s in the afternoon north/west, with heat index values no
higher than 90 in some isolated spots in the urban corridor.
Wed night looks mostly clear, and a little cooler at least
outside of the NYC metro area, with lows from the lower 70s in
the metro area to the lower 60s across the interior. Dewpoints
will continue to fall slightly, to the lower/mid 60s.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
**Key Points**
* A frontal system will impact the area Thursday, with a marginal
risk of severe thunderstorms.
* A dry Independence Day and weekend ahead, with normal to slightly
above normal temperatures and increasing humidity through the
period.
The NBM was largely followed with this update with no major
changes. An upper low dives south from eastern Canada into New
England to start the period. Attendant surface low pressure well
to the north then drags a cold front through the area Thursday
afternoon which should initiate a period of showers and
thunderstorms. Model soundings do indicate some marginal lapse
rates/ MUCAPE (500-1000 J/kg) and 0-6km bulk shear (~30 kts.) by
Thursday afternoon as an upper level jet streak passes nearby.
This may be enough to initiate some organized, isolated strong
to severe thunderstorms, and SPC maintains a marginal risk over
the entire area given the potential for strong/damaging winds
with any storm. With PWATs around 1.25" and steering flows near
30kts, the probability of flash flooding looks quite low.
Thereafter, upper ridging commences with rising heights through
the weekend. Friday looks a bit cooler with lower humidity
(Tds in the upper 50s and lower 60s) and warming temperatures
(and humidity) each day through Monday.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
A cold front approaches from the west today, stalling over the
area into Wednesday morning.
VFR to start. Scattered SHRA, with possible TSRA, develops into
late aft and could lead to MVFR or IFR vsbys at times. Best
window for TSRA generally btwn 20Z and 01Z Wed. SHRA persist
into the overnight, and MVFR cigs likely prevail late tonight
until daybreak or so, then improvement and return to VFR thru
mid morning, if not sooner.
Winds SW 10-15 kt this afternoon with gusts around 20 kt. Flow
becomes lighter tonight, and speeds remain at or under 10 kt on
Wed.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Timing of shra/tstm today could be off an hour or two.
Timing of improvement Wed AM could be off by a few hours.
Isolated shra/tsra possible late Wed afternoon.
.OUTLOOK FOR 18Z WEDNESDAY THROUGH SUNDAY...
Wednesday PM: Mainly VFR. Isolated SHRA/TSRA possible late aft.
Thursday: Possible showers and thunderstorms with brief MVFR or
lower possible day into early eve, higher chances north and west of
NYC terminals.
Friday-Sunday: VFR.
Detailed information, including hourly TAF wind component
forecasts, can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
As a cold front approaches, S flow will increase, with ocean
seas building to 4-5 ft and perhaps a few gusts close to 25 kt
on the outer waters mainly E of Fire Island Inlet late this
afternoon into tonight. SCA remains in effect there through
tonight. Tstms may pose a hazard of gusty winds, lightning,
heavy rain, and locally rough seas into tonight as well,
especially late today and this evening.
Generally tranquil conditions expected thereafter outside of any
tstms on Thu.
&&
.HYDROLOGY...
There is a slight risk of excessive rainfall for most of the
area through tonight. With high PW in place, instantaneous
rainfall rates should be high, with a localized risk of flash
flooding in stronger thunderstorms. Repeating/training cells
could lead to a higher risk, which is possible given deep layer
SW flow with speeds getting over 30 kt in the mid levels.
&&
.TIDES/COASTAL FLOODING...
There is a high risk of rip currents today, and this could also
be the case into Wednesday, with wave heights not coming down
much, along with a lingering 9-second E swell component.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Risk for Rip Currents until 9 PM EDT this evening for NYZ075-
080-081-178-179.
NJ...None.
MARINE...Small Craft Advisory until 6 AM EDT Wednesday for ANZ350-353.
&&
SYNOPSIS...BG/DBR
NEAR TERM...BG
SHORT TERM...BG
LONG TERM...DBR
AVIATION...DR
MARINE...BG/DBR
HYDROLOGY...BG/DBR
TIDES/COASTAL FLOODING...Hazardous Weather Outlook National Weather Service New York NY 352 AM EDT Tue Jul 1 2025 CTZ005>012-NYZ067>074-078-079-176-177-020800- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Northwest Suffolk-Northeast Suffolk- Northern Queens-Northern Nassau- 352 AM EDT Tue Jul 1 2025 This Hazardous Weather Outlook is for southern Connecticut and southeast New York. .DAY ONE...Today and tonight. There is a marginal to slight risk of excessive rainfall capable of producing localized flash flooding, and a marginal risk of severe thunderstorms capable of producing strong to damaging wind gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ075-080-081-178-179-020800- Kings (Brooklyn)-Southwest Suffolk-Southeast Suffolk-Southern Queens- Southern Nassau- 352 AM EDT Tue Jul 1 2025 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. There is a marginal to slight risk of excessive rainfall capable of producing localized flash flooding, and there is a marginal risk of severe thunderstorms capable of producing strong to damaging wind gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-335-338-340-345-350-353-355-020800- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 352 AM EDT Tue Jul 1 2025 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NJZ002-004-006-103>108-020800- Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union- 352 AM EDT Tue Jul 1 2025 This Hazardous Weather Outlook is for northeast New Jersey. .DAY ONE...Today and tonight. There is a slight risk of excessive rainfall capable of producing localized flash flooding, and a slight risk of severe thunderstorms capable of producing damaging wind gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
Special Weather Statement
National Weather Service New York NY
622 PM EDT Tue Jul 1 2025
CTZ005>007-012300-
Northern Fairfield CT-Northern New Haven CT-Northern Middlesex CT-
622 PM EDT Tue Jul 1 2025
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL FAIRFIELD...NORTHERN
MIDDLESEX AND NORTHWESTERN NEW HAVEN COUNTIES THROUGH 700 PM EDT...
At 622 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from Newtown to near Southbury
to Middlebury to Waterbury to near Wolcott to Southington to New
Britain. Movement was east at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Waterbury, Meriden, Middletown, Wallingford, Naugatuck, Southbury,
Wolcott, East Hampton, Newtown, Hamden, Cheshire, Cromwell, Portland,
Prospect, and Middlebury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4158 7246 4155 7256 4135 7336 4147 7324
4150 7318 4158 7294 4156 7295 4156 7288
4154 7285 4157 7284 4157 7283 4155 7282
4157 7280 4158 7275 4159 7275 4161 7272
4163 7271 4164 7263 4163 7262 4165 7250
TIME...MOT...LOC 2222Z 255DEG 45KT 4144 7332 4148 7318 4152 7312 4153
7304 4156 7299 4158 7293 4161 7286 4168 7278
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DWThe Brookhaven radar (KOKX), 78 km away, was scanning. The volume nearest the first event began at 22:38 UTC.
1 lightning. Local standard time, as filed.
A house was struck by lightning causing a fire with moderate damage to roof.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2025Every state in 2025This day in weather historyWarnings in New York, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1269846.